Category: 

What Is Extrapyramidal Syndrome?

Extrapyramidal syndrome commonly causes noticeable involuntary movements in the neck and head.
The most common cause of extrapyramidal syndrome is an adverse reaction to antipsychotropic medication.
Some older antipsychotics, including haloperidol, can cause extrapyramidal syndrome.
Article Details
  • Written By: D. Jeffress
  • Edited By: Bronwyn Harris
  • Last Modified Date: 29 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Waking up in the middle of the night is normal for humans.  more...

October 31 ,  1984 :  Indira Gandhi, Prime Minister of India, was assassinated.  more...

Extrapyramidal syndrome is a condition that causes involuntary muscle movements or spasms that usually occur in the face and neck. It occurs when the release and re-uptake of the neurotransmitter dopamine is not regulated correctly. An individual may suffer from this syndrome as a result of a head injury or Parkinson's disease, though the primary cause is an adverse reaction to antipsychotic drugs. Treatment is necessary to ensure that symptoms do not worsen over time, and measures are usually geared at identifying and remedying the underlying cause.

Dopamine production and release is necessary to maintain normal neural functioning. Certain antipsychotic drugs, such as those commonly prescribed for schizophrenia and depression, negatively affect the body's dopamine network as a side effect. The resulting neural problems, collectively known as extrapyramidal syndrome, include involuntary muscle movements and uncontrollable restlessness.

Ad

Muscle movement problems that may accompany this condition include constantly smacking the lips, moving the tongue, blinking, neck twitches, and finger spasms. Such symptoms may be very slight and even go unnoticed by the sufferer, but more commonly, they are quite pronounced and lead to other difficulties. Many people have trouble coordinating the movements of their arms and legs, and some drool or slur their speech due to a lack of control of their mouths and jaws. Symptoms can appear almost immediately after the first dose of a new drug or after several months of use. An individual who believes that his or her medication is causing muscle problems or feelings of extreme restlessness should contact a primary care doctor or psychiatrist immediately to learn about treatment options.

A medical professional can check for the condition by conducting a physical examination and asking questions about a patient's symptoms. Treating drug-induced cases is usually accomplished by simply switching to a different type of antipsychotic medication. The healthcare professional will monitor a patient's ongoing mental condition when switching drugs to make sure that their new medicines are effective and do not lead to the same extrapyramidal symptoms. In addition, some patients are given benzodiazepines, muscle relaxants, or anticholinergic drugs to help suppress muscle spasms.

Some individuals develop extrapyramidal syndrome as a result of Parkinson's disease or following a severe brain injury. Certain neurological disorders, including cerebral palsy, can cause similar problems. Brain disorders, trauma, and Parkinson's typically lead to many of the same symptoms experienced as side effects from medication. Treatment for a head injury may involve surgery, medication, and physical rehabilitation to relearn muscle movement control. Patients with Parkinson's are commonly prescribed a form of synthetic dopamine to encourage proper neural functioning and settle irregular spasms.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon924545
Post 5

I have Juvenile PD and suffer from multiple types of disordered movements. It started small but worsened very quickly. Within a year I have went from an athlete to a crippled using a cane and sometimes a walker. If you suspect a family member or friend is having symptoms of a movement disorder please get them to a doctor as soon as possible.

anon231909
Post 4

I had these side effects after zofran during cancer treatment! It is a horrible drug! Watch out for gradual constriction of your limbs and parkinson's nod of the head! Get to the ER. People commit suicide after these reactions!

pharmchick78
Post 3

@CopperPipe -- You're thinking of a drug called Reglan.

Reglan is used for heartburn, but unfortunately, is has a long list of side effects, among them extrapyramidal syndrome.

Among other things, it has been associated with tardive dyskinesia, which occurs after long term use of a drug.

Other side effects of Reglan include tremors, restlessness, uncontrollable grimacing, anxiety and insomnia.

Some patients also showed tetanus-like symptoms, rhythmic tongue thrusting, and speech problems.

CopperPipe
Post 2

I had heard that a heartburn drug could cause extrapyramidal side effects -- does anybody know which one, or if a drug like this actually exists?

musicshaman
Post 1

Extrapyramidal syndrome symptoms are usually divided into different categories.

The most common ones are dyskinesias, which include a lot of the classic symptoms -- involuntary, repetitive movements, like excessive blinking, tongue movements, or lip-smacking.

Akathisia is another category of symptoms, which usually manifests as excessive energy or a feeling of being jittery.

Finally, there are dystonic symptoms, which are muscle contractions. These can be very extreme and painful, and can affect almost any muscle in the body.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email